Secondary Logo

Journal Logo

Correspondence

Inadvertent epidural administration of cisatracurium

Vassilakos, D.; Tsakiliotis, S.; Veroniki, F.; Zachariadou, C.; Giala, M.

Author Information
European Journal of Anaesthesiology: August 2004 - Volume 21 - Issue 8 - p 671-672

EDITOR:

We report the inadvertent administration of cisatracurium 8 mg through an epidural catheter, during an operation for colonic resection, performed under combined general and epidural anaesthesia. A 65-yr-old female, 70 kg body weight, ASA II, was scheduled for low anterior resection for colonic cancer. The preoperative examination did not reveal any severe problems from the cardiovascular, respiratory or other systems and the values of routine blood tests were normal. The patient was informed appropriately and consented to receive combined general and epidural anaesthesia and postoperative epidural analgesia.

The combined use of general and epidural anaesthesia is widely known and, if successfully applied, offers many advantages in the management of perioperative stress response and postoperative pain [1]. However, careless administration of drugs to the epidural space is responsible for severe complications, as shown by recent reports, involving accidental injection of potassium chloride and thiopental epidurally [2-4]. No similar case of inadvertent injection of a muscle relaxant epidurally appears to have been reported, and therefore the potential complications are unknown.

On the day of operation, an epidural catheter was inserted at the L1-L2 mid-space, 40 min before induction of general anaesthesia. A test dose of lidocaine 2% 2.5 mL followed by bupivacaine 0.5% 6 mL was administered epidurally 15 min before induction and the highest anaesthetic level reached was the T6 dermatome. After induction with thiopental (4 mg kg−1), fentanyl (4 μg kg−1) and cisatracurium (0.15 mg kg−1) to facilitate orotracheal intubation, anaesthesia was maintained with isoflurane 0.6% and 50% N2O in O2 and mechanical ventilation of the lungs was set to maintain end-expiratory carbon dioxide tensions at 4.2-4.5 kPa. The course of the operation was uncomplicated, and the patient's haemodynamic status was stable, with blood pressure and heart rate ranging within normal limits. An additional dose of cisatracurium 4 mg was administered intravenous (i.v.) to facilitate closure of the abdominal wall and a few minutes later we decided to inject bupivacaine 0.5% 4 mL epidurally, for postoperative analgesia, but instead, we accidentally injected cisatracurium 4 mL (8 mg) through the epidural catheter. The two syringes of bupivacaine and cisatracurium were similar, both containing 20 mL, and only the syringe of bupivacaine clearly stated its contents. At that point, the examination with a nerve stimulator showed full neuromuscular blockade.

We perceived the mistake immediately and took the following steps: we informed the surgeons and the Director of our Anesthesiology Department, we searched the records of the Pain Management Ward as well as the international literature through MED-LINE for any similar case reported, but without success, and finally we decided to administer 2 mL (8 mg) of dexamethasone in 0.9% 8 mL NaCl through the epidural catheter, exactly 22 min after the accidental injection of cisatracurium.

The total duration of the operation was 2 h and of the anaesthesia 3.5 h, and although we originally planned to extubate the patient in the operating room, we decided to transfer her intubated to the intensive care unit (ICU), under mild sedation with midazolam 5 mg i.v. The patient was transferred to the ICU 35 min after the end of the operation and 60 min after the accidental administration of cisatracurium and remained sedated with continuous infusion of propofol i.v. Continuous examination with a nerve stimulator indicated complete recovery from neuromuscular blockade approximately 80 min after the patient's transfer to the ICU. During that time the patient was haemodynamically stable and showed no signs of central nervous system toxicity. Finally, the patient was successfully extubated 3 h after being transferred to the ICU and 4 h after the incident. We decided to remove the epidural catheter and to achieve postoperative analgesia by parenteral use of opioids. The neurological examination on the same day and on the two following days revealed no signs of neurotoxicity. The patient's postoperative course was uneventful. She was transferred to the ward the following day and was discharged from the hospital after 6 days. The patient was informed of the incident and follow-up examination after 1 month and 14 months showed no remote complications.

The administration of a muscle relaxant epidurally could possibly cause unpredicted neurological complications. Cisatracurium has a pH of 5.4-5.8 and its ingredient, benzenesulphonic acid 32% W/N has unknown possible neurotoxicity. Fortunately, in this case, the patient made a full recovery with no neurological sequelae. It is worth noting that the patient was already intubated at the time of the incident, so any reactions that might be observed to a conscious patient were obscured by general anaesthesia. The epidural administration of dexamethasone as a rescue measure in this case is questionable. Although it is known to reduce local oedema and inflammation in nervous tissue and inhibit the hyperacidosis of lipids [5], its use has not been established under these circumstances. In conclusion, we must emphasize that during any anaesthesia procedure extreme vigilance is imperative, and all the necessary precautions must be taken, in particular the content of each syringe must be clearly stated, in order to avoid such accidents that may have serious complications.

D. Vassilakos

S. Tsakiliotis

F. Veroniki

C. Zachariadou

M. Giala

Department of Anesthesiology; AHEPA University Hospital; Thessaloniki, Greece

References

1. Cousins MJ, Bridenbaugh P. Spinal & Epidural Neural Blockade. Philadelphia, USA: J.B. Lippincott, 1988: 977-980.
2. Forestner SE, Raj PP. Inadvertent epidural injection of thiopental. A case report. Anesth Analg 1975; 54: 406-407.
3. Lin D, Becker K, Shapiro HM. Neurologic changes following epidural injection of potassium chloride & diazepam: a case report with laboratory correlation. Anesthesiology 1986; 65: 210-212.
4. Tessler MJ, White I, Naugler-Colville M, Biehl DR. Inadvertent epidural administration of potassium chloride. A case report. Can J Anesth 1988; 35: 631-633.
5. Hall ED. The neuroprotective pharmacology of methylprednisolone. J Neurosurg 1992; 76: 13-22.
© 2004 European Academy of Anaesthesiology